Bullous or blistering drug eruptions and drug-induced anaphylaxis and hypersensitivity syndromes are among the most serious types of adverse drug reactions. Based on the various mechanisms, bullous drug eruptions may be classified into the following categories:
As with other bullous disorders, drug-induced blistering reactions occur via a variety of pathophysiological mechanisms and at various levels within the epidermis/dermoepidermal junction. Examples of these mechanisms include the following: exocytosis/spongiosis, formation of subcorneal spongiform pustules, cytolysis and keratinocytic necrosis, antiepidermal antibody formation, deposition of immunoglobulin at the basement membrane zone, and photo-induced collagen alterations that lead to a mechanobullous disorder. Most bullous drug reactions are the result of an immunologically mediated inflammatory response, although pseudoporphyria cutanea tarda (pseudo-PCT) is not associated with significant inflammation. Studies have reported the preferential activation of drug-specific CD8+ T cells in the pathophysiology of some bullous drug eruptions.
Overall incidence of adverse cutaneous reactions to drugs has been estimated at 0.1-2.2% of treatment courses; however, semisynthetic penicillins and sulfamethoxazole/trimethoprim may have a considerably higher incidence at 3-5% of treatment courses. Patients infected with HIV may be at greater risk for adverse cutaneous drug reactions. Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) have an incidence ranging from 1.8-9 cases per million and are more frequent in those younger than 20 years and older than 65 years.
The United Kingdom, France, Germany, and Italy have reported similar incidences of drug reactions and TEN as the United States. However, one survey in the United Kingdom found that only 2-10% of serious reactions are reported.
Bullous drug reactions have no racial predilections.
In general, adverse drug reactions occur more commonly in women, although erythema multiforme (EM) has been reported to occur more frequently in men.
Elderly patients who take multiple medications are at higher risk for the development of adverse drug reactions. Young men seem to be at higher risk for EM.
Eczematous or spongiotic drug reactions usually have a good prognosis and resolve without significant sequelae.
AGEP has a good prognosis and resolves without sequelae once the causative agent is removed.
Bullous generalized FDEs have a favorable prognosis.
EM most often has a good prognosis, but SJS and TEN can be lethal depending on the extent of skin involvement and the age of the patient.
Pemphigus has a mortality rate approaching 10%. However, drug-induced pemphigus usually resolves with removal of the offending agent. In some patients, lesions may progress or persist. In these cases, the drug likely is serving as a trigger rather than a cause in patients who are already prone to develop pemphigus.
Drug-induced pemphigoid has an excellent prognosis with discontinuation of the drug. However, some cases may involve persistent lesions. Cicatricial pemphigoid, in comparison to idiopathic bullous pemphigoid, shows a small tendency for remission. In severe cases of ocular cicatricial pemphigoid, scarring and blindness in both eyes has been reported.
Drug-induced LAD has a good prognosis.
Drug-induced PCT has a good prognosis.
Most bullous drug eruptions resolve without significant sequelae once the offending drug is removed. However, the morbidity of these reactions is proportional to the extent of skin surface area and mucous membrane involvement. Of patients who develop TEN, 25-30% die. Elderly patients have a higher mortality rate with TEN. Sepsis is the most common cause of death in TEN. SJS and TEN may result in a residual cutaneous pigmentary disorder and possible scarring of the ocular mucosa in those who survive.